Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 110, NWS Omaha, NE

July 30, 2021Pottawattamie County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2021, 8:12 PM CDT for Pottawattamie County, Shelby County, Iowa. It was in force for 33 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2021, 8:12 PM CDT (01:12 UTC)
Expired
Jul 30, 2021, 8:45 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:20 PM CDTTSTM WND DMGOakland, IADELAYED REPORT: MULTIPLE 7 INCH TREE BRANCHES DOWN. SAME LOCATION SAW ESTIMATED 2.5 OF RAIN AND DIME SIZED HAIL.
Jul 30, 8:25 PM CDTTSTM WND DMG5 Wsw Hancock, IAEM RELAYING A REPORT OF TREES AND POWERLINES DOWN OFF OF 380TH ST.
Jul 30, 8:25 PM CDTTSTM WND DMGHancock, IATRAINED SPOTTER REPORTED SEVERAL TREES 1-2 FEET IN DIAMETER DOWN.
Jul 30, 8:28 PM CDTTSTM WND GST 60Hancock, IASTORM SPOTTER REPORT OF TREE BRANCHES DOWN IN THE AREA. ESTIMATED WIND GUSTS UP TO 60 MPH.
Jul 30, 8:28 PM CDTTSTM WND GST 60Hancock, IACORRECTS PREVIOUS TSTM WND GST REPORT FROM HANCOCK. STORM SPOTTER REPORT OF TREE BRANCHES DOWN IN THE AREA. ESTIMATED WIND GUSTS UP TO 60 MPH.
Jul 30, 8:28 PM CDTHAIL 1.5Hancock, IASTORM SPOTTER REPORTING PING PONG SIZED HAIL. ALSO NOTED A BROKEN WINDOW.
Jul 30, 8:29 PM CDTHAIL 13 E Oakland, IAPUBLIC REPORT OF QUARTER SIZED HAIL.
Jul 30, 8:30 PM CDTTSTM WND DMG3 E Oakland, IAPUBLIC REPORT OF LARGE TREES DOWN AND FLATTENED CORN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
3.4
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

094 
WUUS53 KOAX 310112
SVROAX
IAC155-165-310145-
/O.NEW.KOAX.SV.W.0110.210731T0112Z-210731T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
812 PM CDT Fri Jul 30 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Eastern Pottawattamie County in southwestern Iowa...
  South central Shelby County in southwestern Iowa...

* Until 845 PM CDT.

* At 812 PM CDT, a severe thunderstorm was located near Minden, or 24
  miles west of Atlantic, moving southeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Oakland around 830 PM CDT.

Other locations in the path of this severe thunderstorm include
Carson.

This includes Interstate 80 in Iowa between mile markers 31 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9534 4116 9537 4144 9557 4158 9542
      4135 9515 4125 9516
TIME...MOT...LOC 0112Z 326DEG 34KT 4144 9549 

HAIL...1.50IN
WIND...60MPH
 
$$

Petersen
2 follow-up statements
002 
WWUS53 KOAX 310125
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
825 PM CDT Fri Jul 30 2021

IAC165-310135-
/O.CAN.KOAX.SV.W.0110.000000T0000Z-210731T0145Z/
Shelby IA-
825 PM CDT Fri Jul 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4116 9534 4116 9537 4135 9550 4149 9532
      4135 9515 4125 9516
TIME...MOT...LOC 0125Z 326DEG 34KT 4134 9540 

$$

IAC155-310145-
/O.CON.KOAX.SV.W.0110.000000T0000Z-210731T0145Z/
Pottawattamie IA-
825 PM CDT Fri Jul 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN POTTAWATTAMIE COUNTY...

At 825 PM CDT, a severe thunderstorm was located over Oakland, or 20
miles west of Atlantic, moving southeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9534 4116 9537 4135 9550 4149 9532
      4135 9515 4125 9516
TIME...MOT...LOC 0125Z 326DEG 34KT 4134 9540 

HAIL...1.50IN
WIND...60MPH
 
$$

Petersen
791 
WWUS53 KOAX 310136
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
836 PM CDT Fri Jul 30 2021

IAC155-310145-
/O.CON.KOAX.SV.W.0110.000000T0000Z-210731T0145Z/
Pottawattamie IA-
836 PM CDT Fri Jul 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN POTTAWATTAMIE COUNTY...

At 835 PM CDT, a severe thunderstorm was located near Carson, or 18
miles southwest of Atlantic, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Farm Creek Public Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 9534 4116 9537 4126 9541 4142 9525
      4135 9515 4125 9516
TIME...MOT...LOC 0135Z 326DEG 34KT 4125 9532 

HAIL...1.25IN
WIND...60MPH
 
$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:15 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 30, 6:15 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jul 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Fri Jul 30 2021

SMOKE:

Smoke is concentrated mostly north of the front in the area today,
though most areas have seen at least some sort of reduced
visibility with numbers slipping below 2 miles in the northern
reaches of the CWA this morning. The smoke has partially dispersed
over the course of the daylight hours allowing vis of 4 miles or
better for all AWOS/ASOS sites as of 3pm.

The HRRR has generally been a little too slow and meager with the
smoke progression, but it generally has the right idea. It shows
continued lifting through about 00Z before the smoke dives south
again behind the cold front tonight and will linger through the
day. The HRRR shows less smoke for Sunday behind a shot of
cleansing Canadian air.

SEVERE WEATHER:

Expecting thunderstorm development over Jefferson/Saline/Gage
county area before 5pm as vis satellite shows some quickly
developing deep CB this hour. Damaging wind from downbursts and
some heavy rain are the greatest threats with these storms. As
the wind profile changes this evening, hodographs open up and a
window of time will present a threat of a tornado or two.

Another round of storms is expected north of the boundary later
this evening developing first in north central Nebraska and
working quickly southeast through the Tekamah / Fremont / Omaha
areas before depositing some significant rains in southwest Iowa.
These later storms will be in a hurry to coagulate as they move
southeast and will present a wind threat. Have issued a flash
flood watch overnight as well. Storm motion may be quick, but
they'll follow along the quasi- stationary front and some of the
same areas may see multiple passes of heavy rain. Soil is
increasingly dry across western Iowa and eastern Nebraska as of
late, but PWAT values peak at near 2.5" - that's near the 98th
percentile for late July. QPF values of 1-3" are not uncommon.
Wouldn't be surprised to issue a 4-6" heavy rain storm report by
Saturday morning.

THE REST OF THE FORECAST:

The last of the rain should be SE of the CWA before lunch allowing
skies to clear from north to south through the day.

Temps will be noticeably cooler for areas - especially south of
I-80 and dewpoints will be perceptibly lower, too. Most locations
will manage highs in the lower 80s with heat indices reasonable
mid to upper 80s.

Those 80s linger through the forecast as do the dry conditions.
Have maintained the slight chances of showers / t-storms for
Wednesday but overall the first half of August looks dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 612 PM CDT Fri Jul 30 2021

MVFR cigs will be common through 18Z Saturday at all TAF sites.
MVFR vsbys are also likely in smoke during the evening, then fog
behind convection expected to roll through eastern Nebraska.
Storms in central Nebraska are expected at KOFK near 05Z, then
KOMA and KLNK by 07Z. Storms are possible for several hours at
each TAF site before moving off to the east between 12Z and 15Z
Saturday. A gradual improvement in cigs is forecast after 18Z as
northerly winds bring drier air into the region.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ015-018-
     032>034-044-045-051>053-067.

     Heat Advisory until 9 PM CDT this evening for NEZ065-066-068-078-
     088>093.

IA...Flash Flood Watch through Saturday morning for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Nicolaisen
AVIATION...Dergan
Hazardous weather outlook, Jul 30, 4:03 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
403 PM CDT Fri Jul 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-067-311115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Cass-
403 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Strong thunderstorms should develop in northeast Nebraska after 7
pm, and then develop and move east southeast through the night.
There is a chance that some of these thunderstorms could contain
strong and possibly damaging winds and large hail. Locally heavy
rainfall is expected tonight and some locations will see 1 to 3
inches of rain. And while it has been excessively dry the last
week, if some spots see multiple rounds of storms, there is a
chance that localized flash flooding would occur with even greater
rainfall accumulations. Urban areas are at the greatest threat.

Wildfire smoke from Canadian fires will also be prevalent across
the region through Saturday. This will have an impact on air
quality, with some locations in northeast Nebraska and northwest
Iowa possibly in the unhealthy range at times.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Lingering non severe thunderstorms will be possible Saturday
morning across southeast Nebraska and southwest Iowa. Otherwise,
spotty thunderstorm chances return by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Widespread storm spotter activation will probably not be needed.
However spotters are encouraged to report any weather phenomenon
from thunderstorms tonight.

NEZ065-066-068-078-088>093-311115-
Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
403 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Saturday

Excessive heat continues this evening with heat index values
up to 105 degrees. A heat advisory remains through 9 pm.

Thunderstorms are expected to develop in parts of southeastern
Nebraska this evening and there could be a strong storm or two.
Damaging winds, a tornado or two, and heavy rain are the primary
threats. There will also be a slight chance of strong storms after
dark tonight.

Wildfire smoke from Canadian fires will also be prevalent across
the region through Saturday. This will have an impact on air
quality, with some locations in northeast Nebraska and northwest
Iowa possibly in the unhealthy range at times.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Lingering non severe thunderstorms will be possible early
Saturday morning. Otherwise, spotty thunderstorm chances return
by Wednesday and beyond.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will probably not be needed.

In the hours before

Special weather statement, Jul 30, 4:14 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
414 PM CDT Fri Jul 30 2021

NEZ089-302145-
Gage NE-
414 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAGE COUNTY UNTIL 445 PM
CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beatrice, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beatrice and Rockford State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions in the atmosphere may allow development of weak, brief
funnel clouds. These funnels are usually harmless, but on rare
occasions can briefly touch down and cause wind gusts over 50 mph. If
a funnel approaches your location, move indoors. Please contact the
National Weather Service if you see a funnel cloud.

&&

LAT...LON 4025 9677 4031 9667 4024 9650 4015 9663
TIME...MOT...LOC 2113Z 308DEG 7KT 4024 9669

Petersen
Local storm report, Jul 30, 4:17 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
417 PM CDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FUNNEL CLOUD     5 SE BEATRICE           40.22N 96.69W
07/30/2021                   GAGE               NE   PUBLIC

            911 CALLER REPORTING A FUNNEL CLOUD TO THE
            SOUTHEAST OF BEATRICE.

&&

BD
Special weather statement, Jul 30, 7:23 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
723 PM CDT Fri Jul 30 2021

NEZ051-066-310100-
Saunders NE-Lancaster NE-
723 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANCASTER AND
SOUTHERN SAUNDERS COUNTIES UNTIL 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wahoo to 4 miles north of Valparaiso.
Movement was south at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Wahoo, Valparaiso, Weston, Ceresco, Ithaca and Memphis State
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4110 9643 4098 9688 4119 9691 4127 9657
TIME...MOT...LOC 0023Z 337DEG 15KT 4121 9658 4115 9684

Petersen
Special weather statement, Jul 30, 7:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
754 PM CDT Fri Jul 30 2021

NEZ051-066-067-310130-
Saunders NE-Cass NE-Lancaster NE-
754 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER...SOUTHWESTERN
SAUNDERS AND WEST CENTRAL CASS COUNTIES UNTIL 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashland to near Valparaiso. Movement was
south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waverly, Greenwood, Ceresco, Malcolm, Raymond, Davey and Branched Oak
State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 405 and
407, and between mile markers 411 and 420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4090 9635 4089 9690 4105 9689 4106 9640
TIME...MOT...LOC 0053Z 345DEG 14KT 4104 9644 4103 9684

Petersen
Special weather statement, Jul 30, 8:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
806 PM CDT Fri Jul 30 2021

IAZ055-056-069-310130-
Pottawattamie IA-Shelby IA-Harrison IA-
806 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POTTAWATTAMIE...
SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES UNTIL 830 PM
CDT...

At 806 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Harlan to Minden. Movement
was southeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oakland, Avoca, Walnut, Shelby, Minden, Neola, Hancock, Tennant,
Botna Bend Park, Nishna Bend Recreation Area and Arrowhead Park.

This includes Interstate 80 in Iowa between mile markers 23 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4150 9516 4148 9516 4122 9547 4146 9565
      4164 9538 4151 9514
TIME...MOT...LOC 0106Z 325DEG 31KT 4159 9538 4146 9555

Petersen

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:06 PM CDTSpecial Weather StatementOAXPottawattamie24 min
Jul 30, 8:42 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Page, Pottawattamie33 min
Jul 30, 9:03 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Page42 min
Jul 30, 9:13 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page32 min
Jul 30, 9:39 PM CDTSevere Thunderstorm WarningOAXFremont, Page51 min
Jul 30, 10:12 PM CDTTornado WarningOAXPage18 min
Jul 31, 2:14 AM CDTSpecial Weather StatementOAXPottawattamie76 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.